Alert archive / New Mexico / Tornado Warnings in 2018

Tornado Warning 7, NWS Albuquerque, NM

June 22, 2018Union County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 22, 2018, 4:27 PM MDT for Union County, New Mexico. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 4:27 PM MDT (22:27 UTC)
Expired
Jun 22, 2018, 5:00 PM MDT
In force
33 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Union County, NM

The radar

The Pueblo radar (KPUX), 198 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:53 PM MDTTORNADO10 Nne Mount Dora, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:29 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

267 
WFUS55 KABQ 222227
TORABQ
NMC059-222300-
/O.NEW.KABQ.TO.W.0007.180622T2227Z-180622T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
427 PM MDT FRI JUN 22 2018

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  North central Union County in northeastern New Mexico...

* Until 500 PM MDT.

* At 426 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northeast of Des Moines, moving southeast at 45
  mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3681 10378 3693 10369 3680 10323 3650 10348
      3659 10363
TIME...MOT...LOC 2226Z 305DEG 37KT 3683 10370 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

24
3 follow-up statements
158 
WWUS55 KABQ 222237
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
437 PM MDT FRI JUN 22 2018

NMC059-222300-
/O.CON.KABQ.TO.W.0007.000000T0000Z-180622T2300Z/
Union-
437 PM MDT FRI JUN 22 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTH
CENTRAL UNION COUNTY...
    
At 437 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles north of Grenville, or 13 miles east of Des
Moines, moving southeast at 45 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Grenville and Mount Dora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3676 10366 3684 10361 3680 10323 3650 10348
      3659 10363
TIME...MOT...LOC 2237Z 305DEG 37KT 3676 10358 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

24
462 
WWUS55 KABQ 222247
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
447 PM MDT FRI JUN 22 2018

NMC059-222300-
/O.CON.KABQ.TO.W.0007.000000T0000Z-180622T2300Z/
Union-
447 PM MDT FRI JUN 22 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTH
CENTRAL UNION COUNTY...
    
At 447 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northeast of Grenville, or 20 miles east of Des
Moines, moving southeast at 45 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3668 10358 3676 10351 3671 10331 3650 10348
TIME...MOT...LOC 2247Z 305DEG 37KT 3670 10347 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

24
327 
WWUS55 KABQ 222258
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
458 PM MDT FRI JUN 22 2018

NMC059-222307-
/O.EXP.KABQ.TO.W.0007.000000T0000Z-180622T2300Z/
Union-
458 PM MDT FRI JUN 22 2018

...THE TORNADO WARNING FOR NORTH CENTRAL UNION COUNTY WILL EXPIRE AT
500 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

Remember, a Severe Thunderstorm Warning remains in effect for 
portions of Union County.

LAT...LON 3668 10358 3676 10351 3671 10331 3650 10348
TIME...MOT...LOC 2257Z 305DEG 37KT 3665 10338 

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:03 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 22, 3:03 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Fri Jun 22 2018

.SYNOPSIS...
Hot and dry with critical fire weather through the rest of this
afternoon, with the exception of far northeast New Mexico where a few
thunderstorms have formed and will quickly move off into the
Oklahoma and Texas Panhandles. A storm or two will likely become
severe. Hot and dry conditions persist Saturday and Sunday although
highs do trend down a few degrees from today. Temperatures slip below
100 areawide Monday before trending back up the rest of next week.
Some Gulf moisture will try to make its way into the state mid to
late next week allowing for a slight chance at afternoon high terrain
based storms.

&&

.DISCUSSION...
The ridge has flattened out across the Sonoran Desert into the EPAC
today, while a shortwave trough moves across the CO front range. This
pattern has set up zonal flow aloft with dry hot westerly flow
mixing down across western and central NM. A lee side sfc trough has
also developed across northeast NM bringing downslope flow over much
of the east where highs have shot up to or above the century mark.
Roswell has already reached 106F where the record high today is 108F.
The Heat Advisory for Chaves County will continue into the evening
hours.

While much of the state is hot and dry, there is a threat of severe
thunderstorms for extreme northeast NM this afternoon and early
evening. Deep Gulf moisture still remains behind the dry line which
has set up over the eastern fourth of the state, while the
aforementioned shortwave trough has shot off convection over eastern
CO. This convection is helping drive an outflow/backdoor push south
to the NM/CO border where storms have already begun to develop over
the Raton/Johnson Mesa. Sfc based CAPE 2000-3000 J/kg, sfc-6km shear
of 40kts, and plenty of forcing will allow for the potential for one
or two of these storms to become severe over Union County before
quickly moving east into the OK/TX panhandles. A Severe Thunderstorm
Watch has been issued for Union County as a result and will likely be
dropped once convection has moved out of NM.

Hot and dry conditions remain through the weekend, with temperatures
dropping slightly for eastern NM Saturday and Sunday as the backdoor
front moves through. Another trough will slide across the Rockies
Monday morning shooting down another reinforcing backdoor front
across the east keeping highs sub-100. Areawide, highs Monday look to
range from the upper 80s to 90s, with 70s in the mountains. The ridge
begins to build back over NM Tuesday and through the rest of next
week with highs trending back up, flirting with the century mark at
lower elevations again by mid-week. Some Gulf moisture will try to
make it into eastern and central NM beneath the upper ridge mid-late
next week, and this could spark some mountain based convection each
afternoon.

24

&&

.FIRE WEATHER...
...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS LIKELY SUNDAY ACROSS
MUCH OF NORTHERN NEW MEXICO...

Critical fire weather conditions currently prevail across much of
northern New Mexico, with elevated fire weather conditions elsewhere
as an upper level trough ejects out of the Rockies into the plains.
A backdoor front will push down the eastern plains overnight,
bringing a cooler and moist airmass for Saturday while the remainder
of central and western New Mexico remains hot, dry and unstable.

Another upper level trough will push through Sunday, spreading
stronger westerlies across northern New Mexico where elevated to
near-critical fire weather conditions are forecast. Winds will
likely fall shy of critical threshold across most of the area, so
will hold-off on a watch for now.

Increasing pressure heights associated with an upper level high
building over the region will be the story next week. A hot, dry and
unstable airmass will rule northern and western New Mexico, while
Gulf moisture makes a run across portions of the eastern plains and
southern New Mexico. Except for the eastern plains, winds will trend
down next week thanks to high pressure overhead.

11

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for low
probability MVFR conditions early Saturday morning at KLVS and KTCC.
Otherwise, gusty westerly flow will increase today. A backdoor cold
front will slide down the eastern plains tonight and result in a wind
shift at KLVS, KTCC and then KROW.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  91  56  89 /   0   0   0   0
Dulce...........................  45  87  48  84 /   0   0   0   0
Cuba............................  53  88  53  85 /   0   0   0   0
Gallup..........................  48  91  50  89 /   0   0   0   0
El Morro........................  49  87  50  85 /   0   0   0   0
Grants..........................  49  91  52  88 /   0   0   0   0
Quemado.........................  53  88  52  85 /   0   0   0   0
Glenwood........................  62  97  60  94 /   0   0   0   0
Chama...........................  42  81  43  79 /   0   0   0   0
Los Alamos......................  63  86  62  85 /   0   0   0   0
Pecos...........................  58  87  58  85 /   0   0   0   5
Cerro/Questa....................  49  83  52  81 /   5   0   0  10
Red River.......................  45  77  46  71 /   5   5   0  10
Angel Fire......................  33  79  35  76 /   5   5   0  10
Taos............................  47  86  49  86 /   0   0   0   5
Mora............................  49  84  51  84 /   5   0   0   5
Espanola........................  56  92  59  92 /   0   0   0   5
Santa Fe........................  63  89  61  86 /   0   0   0   0
Santa Fe Airport................  57  92  57  90 /   0   0   0   0
Albuquerque Foothills...........  63  95  62  94 /   0   0   0   0
Albuquerque Heights.............  66  96  65  94 /   0   0   0   0
Albuquerque Valley..............  59  97  61  96 /   0   0   0   0
Albuquerque West Mesa...........  63  98  63  95 /   0   0   0   0
Los Lunas.......................  59  98  59  96 /   0   0   0   0
Rio Rancho......................  63  97  63  95 /   0   0   0   0
Socorro.........................  65 100  65  99 /   0   0   0   0
Sandia Park/Cedar Crest.........  60  89  59  87 /   0   0   0   0
Tijeras.........................  61  92  60  90 /   0   0   0   0
Moriarty/Estancia...............  53  94  53  92 /   0   0   0   0
Clines Corners..................  58  90  56  88 /   0   0   0   0
Gran Quivira....................  59  93  58  91 /   0   0   0   0
Carrizozo.......................  65  96  64  93 /   0   0   0   0
Ruidoso.........................  60  88  58  87 /   0   0   0   0
Capulin.........................  53  83  53  84 /  10  20  10  20
Raton...........................  52  89  51  89 /  10  20   5  20
Springer........................  53  90  53  91 /  10  10   5  10
Las Vegas.......................  54  88  55  88 /   5   0   0   5
Clayton.........................  57  87  59  90 /   5  10  10  20
Roy.............................  59  86  59  91 /   5  10   0   5
Conchas.........................  65  94  64  99 /   5  10   0   5
Santa Rosa......................  64  96  63  98 /   5   5   0   0
Tucumcari.......................  67  97  65 100 /  10  10   0   5
Clovis..........................  63  92  63  98 /  10  10   0   5
Portales........................  66  94  65 100 /  10  10   0   5
Fort Sumner.....................  66  98  66 102 /   5   5   0   5
Roswell.........................  69 102  68 105 /   0   5   0   0
Picacho.........................  66  97  67  98 /   0   0   0   0
Elk.............................  64  92  63  93 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101>103.

Heat Advisory until 9 PM MDT this evening for the following zones...
 NMZ538.

&&

24
Hazardous weather outlook, Jun 22, 3:28 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
328 AM MDT Fri Jun 22 2018

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
328 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Near record high temperatures are likely over portions of central and
southern New Mexico. A Heat Advisory is in effect for the Chaves
County Plains. A Red Flag Warning is in effect from noon to 9 pm for
the Northwest Plateau, Northern Mountains and Northeast Highlands
where low humidities combined with strong winds will create critical
fire weather conditions. A few strong to severe thunderstorms are
possible this afternoon and evening over portions of the northeast
and east central.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible over portions of
northern and eastern New Mexico Sunday. Temperatures in the upper
90s to near 104 degrees will be widespread over the east central and
southeast Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather or any heat impacts
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

In the hours before

Special weather statement, Jun 22, 3:03 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
303 PM MDT FRI JUN 22 2018

NMZ530-222130-
Union County-
303 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Bueyeros, or 23 miles southwest of Clayton, moving
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sedan.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3616 10356 3628 10356 3631 10304 3610 10304
      3609 10305
TIME...MOT...LOC 2103Z 269DEG 28KT 3621 10348

28
Special weather statement, Jun 22, 3:12 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT FRI JUN 22 2018

NMZ534-222145-
Quay County-
312 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of San Jon, or 25 miles south of Nara Visa, moving
east at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio.

This includes Interstate 40 between Mile Markers 365 and 373.

&&

LAT...LON 3521 10334 3531 10330 3533 10304 3513 10304
      3507 10305
TIME...MOT...LOC 2112Z 277DEG 35KT 3525 10323

28
Special weather statement, Jun 22, 3:42 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
342 PM MDT FRI JUN 22 2018

NMZ530-222200-
Union County-
342 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
400 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedan, or 18 miles south of Clayton, moving east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Union
County.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3616 10318 3625 10317 3624 10304 3612 10304
TIME...MOT...LOC 2142Z 282DEG 38KT 3619 10310

28
Special weather statement, Jun 22, 4:04 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT FRI JUN 22 2018

NMZ527-530-222245-
Union County-Raton Ridge/Johnson Mesa-
404 PM MDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 445 PM MDT...

At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
Branson, or 17 miles north of Des Moines, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Des Moines and Folsom.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3695 10343 3670 10382 3697 10408 3700 10405
      3700 10360
TIME...MOT...LOC 2204Z 306DEG 22KT 3700 10394

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:55 PM MDTSpecial Weather StatementABQUnion35 min
Jun 22, 12:31 AM MDTSpecial Weather StatementABQUnion29 min
Jun 22, 1:11 AM MDTSpecial Weather StatementABQUnion19 min
Jun 22, 3:03 PM MDTSpecial Weather StatementABQUnion27 min
Jun 22, 3:12 PM MDTSpecial Weather StatementABQQuay33 min
Jun 22, 3:42 PM MDTSpecial Weather StatementABQUnion18 min
Jun 22, 4:04 PM MDTSpecial Weather StatementABQUnion41 min
Jun 22, 4:22 PM MDTSevere Thunderstorm WarningABQUnion53 min
Jun 22, 5:21 PM MDTSpecial Weather StatementABQCurry24 min
Jun 22, 5:45 PM MDTSpecial Weather StatementABQCurry30 min

Nearby

Tornado Warnings in New Mexico, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.